Michigan, 2009Heavy Snow in Michigan, April 5 to 6, 2009
April 5 to 6, 2009 · NWS IWX · 1 event in 1 county or zone
Deep low pressure tracked across southeastern Ohio during the early morning hours of the sixth. Despite temperatures near or just above freezing, a band of moderate to locally heavy snow fell across portions of far southern Lower Michigan.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure tracked across southeastern Ohio during the early morning hours of the sixth. Despite temperatures near or just above freezing, a band of moderate to locally heavy snow fell across portions of far southern Lower Michigan. While most amounts were generally in the two to four inch range, a narrow band of intense snowfall occurred across much of Hillsdale County where a wet accumulation of seven to nine inches fell. The snow quickly melted during the daytime hours of the sixth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 5, 8:54 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 5, 8:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EDT SUN APR 5 2009
.UPDATE...
CURRENT FORECAST TRENDS ARE ON TRACK AND HAVE OPTED TO KEEP THE
GRIDS/FORECAST RELATIVELY UNCHANGED. SURFACE LOW...LOCATED OVER
SOUTHWEST OHIO IS MOVING QUICKLY NORTHEAST AND WILL BE OVER THE
EASTERN GREAT LAKES BY MORNING. 18Z RUNS OF THE NAM AND GFS STILL
DID NOT HAVE THE BEST HANDLE ON THE MID LEVEL FEATURES...AND ALSO
DID NOT CAPTURE THE DRY INTRUSION OF AIR OVER CENTRAL INDIANA. THE
DEFORMATION AXIS IS STARTING TO SET UP FROM DVN-CHI-DTX AND THIS
WILL LIKELY BE THE INITIAL ON SLAUGHT OF SNOW. SATELLITE TRENDS
SUGGEST THAT THIS BAND WILL PIVOT TO A MORE SW-NE ORIENTATION
ACROSS SOUTHERN LAKE MICHIGAN BEFORE THE WHOLE FEATURE SLIDES
EAST.
CURRENTLY HAVE THE WINTER WEATHER ADVISORY FOR SNOW OVER THE
NORHTERN TIER COUNTIES OF THE CWA AND FEEL THAT THIS IS A GOOD
CALL. THE QUESTION WILL BE HOW MUCH SNOW ACTUALLY ACCUMULATES AS
THE COLD AIR IS NOT YET IN PLACE AND WE HAVE HAD PLENTY OF
RAINFALL TO SATURATE THE SURFACES.
WITH THE DRIER AIR ALSO COMES A REALLY CHALLENGING AVIATION
FORECAST AND WILL UPDATE THE TAFS TO REFLECT SOME IMPROVEMENTS IN
VISIBILITY BUT EXPECT THAT LOW CLOUDS WILL PERSIST THROUGH THE
NIGHT. EXPECT IFR CONDITIONS TO PREVAIL.
&&
.PREV DISCUSSION... /ISSUED 743 PM EDT SUN APR 5 2009/
AVIATION /00Z TAFS/...
MVFR CONDITIONS IN LIGHT TO MODERATE RAIN WILL WILL CONTINUE AT
BOTH TERMINALS EARLY THIS EVENING AS A LOW PRESSURE SYSTEM MOVES
NORTHEAST THROUGH THE REGION. RAIN WILL GRADUALLY CHANGE TO SNOW
OVERNIGHT AS COLDER AIR ARRIVES BEHIND THE SYSTEM...LEADING TO A
PERIOD OF IFR CIGS AND VISIBILITIES. HAVE RETAINED ASSESSMENT FROM
PREVIOUS SHIFT OF A 03Z CHANGEOVER AT SBN AND 06Z CHANGEOVER AT
FWA.
PREV DISCUSSION... /ISSUED 340 PM EDT SUN APR 5 2009/
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
POTENT STORM AFFECTING THE AREA POISED TO BRING HEAVY RAINS INTO
THIS EVENING FOLLOWED BY A CHANGEOVER TO SNOW...WITH ACCUMULATIONS
FAVORING THE NORTHERN/NORTHEASTERN CWA.
UPR LOW SITUATED OVER MO/IA BORDER WITH RESURGENT SFC LOW CROSSING
INTO SOUTHERN ILLINOIS. THESE ARE PROGGED TO MOVE ENE WITH THE SFC
LOW CROSSING THROUGH CENTRAL INDIANA INTO OHIO...DEEPENING AS IT
DOES SO. AMONG THE 12Z MODEL SUITE THE 12Z NAM ALONG WITH OUR LOCAL
WRF HAVE THE BEST HANDLE ON CURRENT TRENDS...WITH THE LOCAL WRF
DOING THE BEST JOB OF DEVELOPING THE ACTIVITY OVER CENTRAL IL.
HAVE FAVORED THIS MODEL WITH COMPLICATED FCST INVOLVING
SIGNIFICANT RAINS ALREADY GETTING UNDERWAY AND THE TRANSITION TO
SNOW OVERNIGHT AS COLDER AIR INVADES THE REGION.
SIGNIFICANT DEVELOPMENT OVER IL ALONG THE WARM CONVEYOR THIS
AFTERNOON PROMISES A WET EVENING FOR THE CWA AS IT PROPAGATES NE. WELL
DEVELOPED BAND OF RAINFALL ALREADY STREAMING TROUGH SCENTRAL AREAS
OF THE CWA WITH CONSIDERABLE UPSTREAM CONTINUITY. THIS PRECIP
WILL CONTINUE TO PLAGUE THE CWA THIS EVENING AS THE LOW TRACKS
THROUGH CENTRAL INDIANA. LACK OF INSTABILITY HAS THUS FAR PROVEN
TO LIMIT THUNDER THIS FAR NORTH HOWEVER ELEVATED INSTABILITY NORTH
OF THE WARM FRONTAL BNDRY WILL INCREASE INTO THE EVENING AS THE
LOW TRACKS THROUGH WITH SCT EMBEDDED THUNDER POSSIBLE...ESPECIALLY
IN SOUTHERN ZONES.
BIG STORY IS THE ARRIVAL OF COLDER AIR TONIGHT. MODELS CONTINUE TO
ADVERTISE THERMAL PROFILES COOLING ENOUGH TO SUPPORT SNOW IN THE NW
AROUND 03Z AND RAPIDLY TRANSITIONING AREA WIDE BY 06Z. FEELING IS
THE TRANSITION IS PROBABLY A LITTLE QUICK IN THE MODELS HOWEVER A
CHANGEOVER IS IMMINENT WITH H850 TEMPS DOWN TO -4C AREA WIDE BY
MORNING. WITH STRENGTHENED SFC LOW THE 12Z MODELS HAVE SET UP
DEFORMATION ZONE FURTHER EAST. GFS IS WAY OVERDONE WITH QPF IN THIS
REGION AND FAVORING NAM12/LOCAL WRF...HEAVIEST QPF LIES THROUGH THE
NE CWA...AND THE RACE IS ON TO SEE HOW QUICKLY THE COLD AIR CAN
CHANGE THINGS OVER TO ALL SNOW AROUND 06Z AS STRONGEST FORCING MOVES
OFF TO THE EAST.
SNOW AMOUNTS ARE EXTREMELY PROBLEMATIC. SFC WET BULB TEMPS HOVERING
NEAR 32 / IN FACT JUST ABOVE FZ ALL NIGHT IN LOCAL WRF / WILL
HELP MITIGATE ACCUMULATIONS ALONG WITH INITIALLY WARM GROUND.
HOWEVER...INITIAL SNOW COULD BE QUITE INTENSE FOR A PERIOD AND IF
AN EARLY ACCUMULATION CAN BE OBTAINED FURTHER SNOW WOULD ADD UP
NICELY. HAVE CHOSEN TO TAKE THE MIDDLE GROUND AND ASSUME INITIAL
SNOW ACCUMULATION WILL BE PROBLEMATIC BUT WILL THEREAFTER SUCCEED.
STRONGEST COMBINATION OF DEFORMATION ZONE PRECIP AND SUFFICIENTLY
COLD BOUNDARY LAYER LIES ACROSS NE PORTIONS OF CWA AND FEEL THIS
AREA COULD SEE 2-4 INCHES SHOULD EVERYTHING COME TOGETHER
SUFFICIENTLY. THIS IS A BIG IF...AND BUST POTENTIAL LOOMS
LARGE...BUT THE POSSIBILITY OF LATE SEASON SNOWFALL COINCIDENT
WITH THE MORNING OF A NEW WORK WEEK CANT BE IGNORED AND HAVE
CHOSEN TO HOIST A WINTER WEATHER ADVISORY FOR THIS PORTION.
DONT BELIEVE DEFORMATION ZONE WILL LINGER LONG WITH STRENGTHENING
LOW RAPIDLY SCOOTING OFF TO THE NE AND HAVE CURTAILED QPF/SNOW
AMOUNTS ON MONDAY AFTERNOON BUT WITH COLD CYCLONIC FLOW ALOFT
CANT RULE OUT SOME FLAKES DURING THE DAY. H85 TEMPS OVER THE LAKE
ALSO BECOME COLD ENOUGH TO SUPPORT THE POSSIBILITY OF LIGHT LAKE
EFFECT SNOWS WITH A MOIST LAYER EXTENDING TO AN INVERSION LOCATED WITHIN
THE GROWTH ZONE. NOT GOING TO ADD ANYTHING SIGNIFICANT BEYOND WHAT
IS ALREADY THE GRIDS AT THIS TIME
LONG TERM...(TUESDAY THROUGH SUNDAY)...
INITIAL CHALLENGE FOR THIS TIME FRAME IS HOW FAST PESKY UPPER LOW
DEPARTS THE AREA. TRENDS HAVE STILL SUGGESTED A SLOWER DEPARTURE TO
THE PRECIP ON TUESDAY SO WILL LEAVE GRIDS AS IS WITH CHC OF SNOW
WILL KEEP WITH CURRENT GRIDS OF DRY WEATHER ARRIVING TUES NGT AND
CONTINUING INTO THURSDAY. TEMPS WILL START TO MODERATE DURING THIS
TIME FRAME BUT AM REMAINING CONSERVATIVE...UNDERCUTTING GUIDANCE
GIVEN SLOWER TRENDS ON DEPARTURE OF COLDEST AIR.
NEXT SYSTEM WILL TAKE AIM ON THE AREA AS EARLY AS THURS EVE. NEW GFS
1000-850 MB THICKNESS VALUES WOULD SUGGEST ALL RAIN FOR THE EVENT AS
THE LOW TRACKS JUST TO OUR SOUTH ONCE AGAIN. 00Z ECMWF KEEPS
NORTHERN EDGE OF THE PRECIP OUT OF OUR AREA. AS A RESULT...WILL ALSO
MAINTAIN THE PREVIOUS POPS DUE TO THE UNCERTAINTY OF HOW THINGS WILL
EVOLVE. HIGH PRESSURE WILL THEN TAKE CONTROL AND HOPEFULLY ALLOW FOR
MORE OF A QUIET PERIOD STARTING FRIDAY NIGHT AND INTO THE WEEKEND.
HAVE CONTINUED TO UNDERCUT GUIDANCE THROUGH THE PERIOD UNTIL A CLEAR
SIGN STARTS TO SHOW THAT WARMER TEMPS WILL ONCE AGAIN BEGIN TO
ARRIVE AND SPRING CAN SETTLE IN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR INZ005>007.
MI...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR MIZ078>081.
OH...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR OHZ001-002.
LM...GALE WARNING UNTIL 8 PM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...LEWIS
LONG TERM...FISHER
AVIATION...KANOFSKY
UPDATE...LEWIS
Hazardous weather outlook, Apr 5, 3:54 AM EST, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EDT SUN APR 5 2009
INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-060900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA
454 AM EDT SUN APR 5 2009 /354 AM CDT SUN APR 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL
PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE
AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A PERIOD OF
ACCUMULATING SNOW LATE THIS EVENING AND CONTINUING INTO EARLY MONDAY
MORNING. SOME LIGHT ACCUMULATIONS ARE POSSIBLE ESPECIALLY WEST OF
A WINIMAC TO HILLSDALE LINE. LOCAL RAINFALL AMOUNTS OF UP TO 2
INCHES ARE POSSIBLE IN THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL DIMINISH TO SNOW SHOWERS BY LATE MONDAY MORNING. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-060900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
454 AM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS CONDITIONS TO SMALL CRAFT WILL DEVELOP BY LATE AFTERNOON
WITH NORTH GALES TO 40 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS CONDITIONS TO SMALL CRAFT WILL CONTINUE THROUGH TUESDAY
EVENING WITH NORTH GALES TO 40 KNOTS EXPECTED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
INZ020-022>027-032>034-OHZ024-025-060900-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
VAN WERT...DELPHOS...LIMA
454 AM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL
PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE
AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A BRIEF PERIOD
OF ACCUMULATING SNOW AFTER MIDNIGHT AND CONTINUING INTO EARLY
MONDAY MORNING. LOCAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE
POSSIBLE IN THUNDERSTORMS ALONG. IN ADDITION SOME STORMS MAY
PRODUCE SMALL HAIL SOUTH OF HIGHWAY 24 FROM LATE AFTERNOON INTO
EARLY EVENING BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Apr 5, 8:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
04/05/2009 M1.60 INCH WELLS IN PUBLIC
RAINFALL MEASURED SINCE NOON SUNDAY. PONDING OF WATER
IN FIELDS.
&&
EVENT NUMBER IWX0902552
LEWISHeavy Snow, Berrien
- When
- April 5, 10:00 PM EST to April 6, 8:30 AM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
Trained spotters reported a band of heavy snowfall occurring in both the Moscow and Hillsdale areas, where seven to nine inches of wet snow was measured.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, April 5, 2009$189,000 · 1 in hail · 23 events
- Flooding in Indiana, April 5 to 30, 2009$100,000 · 23 events
- Winter Storm in Iowa, April 5, 2009$125,000 · 18 events
- Wildfire in Texas, April 5, 2009$200,000 · 1 event
- Hail and Damaging Wind in Georgia, April 5, 2009$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in West Virginia, April 5 to 6, 2009$26,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$27,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Georgia, April 5, 2009$24,000 · 0.88 in hail · 3 events
- Winter Storm in Michigan, April 5 to 6, 20092 injured · 3 events
- Hail and Damaging Wind in Indiana, April 5, 2009$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 5, 20091 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164897.